[usPropHeader] Error loading user control: The file '/CMSWebParts/WK.HLRP/LNC/LNCProductHeader.ascx' does not exist.

Authors

  1. Snow, Michelle RN, BSN, MSHR, MSPH

Article Content

ALTHOUGH VERY RARE, Clostridium sordellii anaerobic bacterial infections can be serious, sometimes leading to toxic shock syndrome (TSS) and death. Because some women asymptomatically carry the bacteria in the vagina, they may be at particular risk for C. sordellii infection after a live birth or an abortion (either spontaneous or induced).

 

The Centers for Disease Control and Prevention (CDC) estimates that up to 29% of women who've undergone a medical abortion test positive for C. sordellii in vaginal fluid, compared with only 5% to 10% of women who aren't pregnant.1 (No figures are available for women who are pregnant or have recently delivered.)

 

How the bacteria are transmitted isn't known, but other Clostridium species are spread through direct contact with infected persons and fomites (contaminated objects). Pregnancy, childbirth, or abortion may predispose some women to C. sordellii colonization of the vagina; cervical dilation lets the bacteria travel further into the body. The vagina's acidic environment may add to the bacteria's toxic effects.

 

Besides the reproductive tract, C. sordellii may also infect other body systems (such as the respiratory tract and the integumentary, cardiovascular, and musculoskeletal systems), and can also cause TSS in neonates who become infected during delivery.

 

One missing symptom

Since 2001, five women have died from C. sordellii infection following medical abortions, according to CDC reports. Most of their signs and symptoms were typical of sepsis and TSS: tachycardia, hypotension, leukocytosis, hemoconcentration, weakness, vomiting, abdominal pain, and diarrhea. However, one sign typical of sepsis was surprisingly absent: none of the women developed a fever.

 

The five women who died had all been given mifepristone (RU-486) and intravaginal misoprostol. So far, however, the Food and Drug Administration (FDA) has found no causal association between these drugs and the infection.2

 

Stay alert for trouble

If you're caring for a postpartum or postabortion patient, teach her the signs and symptoms of C. sordellii infection and tell her to seek medical attention immediately if she develops abdominal pain or flulike symptoms. If she suspects C. sordellii infection, her health care provider will order antibiotics such as piperacillin, tazobactam, metronidazole, or carbapenems, and notify the local health department and CDC.

 

If the patient was given mifepristone or misoprostol, the FDA's MedWatch system also should be notified.

 

REFERENCES

 

1. Information about Clostridium Sordellii. Centers for Disease Control and Prevention. http://www.cdc.gov/ncidod/dhqp/id_Csordellii.html. Accessed November 29, 2007. [Context Link]

 

2. Fisher M, et al. Fatal toxic shock syndrome associated with Clostridium sordellii after medical abortion. The New England Journal of Medicine. 353(22):2352-2360, December 1, 2005. [Context Link]